Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 232, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2023, 2:22 PM CDT for Randolph County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 2:22 PM CDT (19:22 UTC)
- Expired
- Jul 4, 2023, 2:45 PM CDT
- In force
- 23 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS53 KLSX 041922
SVRLSX
ILC157-041945-
/O.NEW.KLSX.SV.W.0232.230704T1922Z-230704T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
222 PM CDT Tue Jul 4 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Randolph County in southwestern Illinois...
* Until 245 PM CDT.
* At 222 PM CDT, a severe thunderstorm was located near Chester,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester and Kaskaskia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3786 8971 3785 8979 3787 8980 3788 8980
3791 8984 3787 8990 3787 8992 3788 8994
3791 8997 3793 8998 3795 8992 3797 8994
3803 8985
TIME...MOT...LOC 1922Z 237DEG 5KT 3791 8988
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler1 follow-up statement
614
WWUS53 KLSX 041944
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
244 PM CDT Tue Jul 4 2023
ILC157-041953-
/O.EXP.KLSX.SV.W.0232.000000T0000Z-230704T1945Z/
Randolph IL-
244 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANDOLPH COUNTY
WILL EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3786 8971 3785 8979 3787 8980 3788 8980
3791 8984 3787 8990 3787 8992 3788 8994
3791 8997 3793 8998 3795 8992 3797 8994
3803 8985
TIME...MOT...LOC 1943Z 237DEG 5KT 3793 8985
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:34 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 4, 12:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1234 PM CDT Tue Jul 4 2023 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 420 AM CDT Tue Jul 4 2023 With the surface ridge moving off to the east, southerly flow is returning to the region again. Meanwhile the shortwave trough over Oklahoma will slide to the east northeast today and will be the focus for activity to fire up during the late morning or early afternoon hours mainly over portions of southeast Missouri and southwestern Illinois. Also, a majority of the deterministic as well as ensembles are indicating that a weak warm front will develop across the region, mainly along the I-70 corridor. Even with best chances of showers and storms across the eastern Ozarks, will see isolated, mainly elevated activity north of this boundary, so added slight chance POPs between 20z and 00z. Despite LREF/HREF mean CAPE values between 1000-1500 J/kg, bulk shear remains rather weak, 10-15kts, thus little confidence in any strong to severe storms at this time. Activity will diminish with loss of daytime heating. With warm southerly winds returning to the region, highs will rise into the 90s this afternoon with heat index values near 100. Then another mild night tonight with lows in the upper 60s to mid 70s. In the meantime, the trough over the Northern Rockies will continue to slide east into the Great Lakes region. Decent agreement among the deterministic and ensembles with the location and timing of the associated cold front which will slide through the region on Wednesday. Could see several rounds of rain with this system, the first moving in late tonight as an MCS develops over the Central Plains. Latest run of the CAMs is struggling with how to handle this system. Most of the CAMs have the MCS decaying as it moves into western Missouri thus never making it into our area, while the rest have the complex sink south into Oklahoma. Given such uncertainty, kept the low chance POPs (20-40%) over western portions of forecast area through Wednesday morning. As for afternoon activity, the low level flow ahead of the front will usher in dewpoints in the low to mid 70s with increasing instability. The latest NAM run has surface based CAPEs 2000 to 3000 J/kg, which seems to be a bit too high given that most other guidance shows CAPE more in the 1500-2000 J/Kg range. However with 0 to 6km bulk shear of only 15-25kts, the environment is only supportive of a few strong to severe storms at this time. So will need to keep eye out on the forecast over the next 24 hours for exact details of possible severe weather Wednesday/Wednesday night. Highs on Wednesday are still depending on the timing of the front as well as cloud cover and precipitation. At this time, highs range from the mid 80s far north to the low to mid 90s along and south of I-70. With the increasing low level moisture, could also see heat index values topping out between 100 and 105. Byrd .LONG TERM... (Wednesday Night through Monday) Issued at 420 AM CDT Tue Jul 4 2023 The majority of the deterministic models are in good agreement on strength, timing and location of the cold front as it exits the forecast area by 12z Thursday. Also, LREF is indicating some post frontal showers and isolated storms through Thursday afternoon, similar to the latest deterministic solutions as well. Drier air will advect in by Thursday night with dry weather through at least Friday morning. Otherwise, active pattern will setup across the region due to a persistent northwest flow aloft through the remainder of the forecast period. However, the latest deterministic as well as LREF model runs, have differences in timing, location and strength with each round of activity. So kept the latest NBM solution with chances of rain each day. Temperatures will be a bit below normal through Saturday, then begin to moderate Sunday through Monday. Byrd && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1226 PM CDT Tue Jul 4 2023 Scattered thunderstorms will affect STL, CPS, and SUS this afternoon, so have added VCTS from 19-23Z. If thunderstorms move over the terminals, brief MVFR or possible IFR visibilities and ceilings are possible in heavy rain. Then mainly dry conditions are expected until a cold front moves through on Wednesday. Have added VCTS at the airports for this chance. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 4, 5:02 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 502 AM CDT Tue Jul 4 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 502 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms this afternoon through early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of strong to severe storms Wednesday through Wednesday night. The main threats are damaging winds and large hail. There is a chance for thunderstorms Thursday. Then another chance for thunderstorms Friday afternoon through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Byrd
In the hours before
Local storm report, Jul 4, 2:22 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
222 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Rain 1 ESE Mapaville 38.24N 90.46W
07/04/2023 M0.38 inch Jefferson MO Trained Spotter
Wind gusts also to 40 mph.
&&
BrittThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:38 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 37 min |
| Jul 4, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 30 min |
| Jul 4, 6:56 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.